Tinnitus is an internal sound that has no external cause. While for some people, it sounds like ringing; it can also sound like whistling, buzzing, chirping, hissing, humming, roaring, or even screaming. The sound may be coming from one or both ears, the interior of the head, or a distance away. It might be continuous or sporadic, steady or pulsing.
Why Have I Been Experiencing Ringing in My Ears?
Nearly everyone has experienced tinnitus briefly following exposure to loud sounds. Attending a loud concert, for instance, might cause transient tinnitus. Some medicines can create tinnitus that goes away after the drug is stopped, notably aspirin and other nonsteroidal anti-inflammatory drugs used in high dosages. Chronic tinnitus is the term for tinnitus that lasts longer than six months. This illness affects as many as 50 to 60 million persons in the US; it is most prevalent in those over 55 and is closely linked to hearing loss. Tinnitus is seldom a symptom that someone is going deaf or has any significant medical condition, despite the concerns of many individuals who think it is. However, there are a few medications that can cause or worsen tinnitus. Those medications include:
- Aspirin and other nonsteroidal painkillers, including ibuprofen (Motrin) and naproxen (Aleve, Naprosyn).
- There are several antibiotics, such as ciprofloxacin (Cipro), doxycycline (Vibramycin, among others), gentamicin (Garamycin), erythromycin (Ery-Tab, among others), tetracycline (Sumycin), tobramycin (Nebcin), and vancomycin (Vancocin).
- Antimalarial medications like quinine and chloroquine
- Several anticonvulsants, such as valproic acid and carbamazepine (Tegretol, among others) (Depakote, others)
- Several cancer medications, such as vincristine and cisplatin (Platinol), (Oncovin, Vincasar)
- Loop diuretics, such as bumetanide (Bumex), furosemide (Lasix), and torsemide (when administered intravenously in large dosages) (Demadex)
- Tricyclic antidepressants like imipramine, clomipramine, and amitriptyline (Elavil, among others) (Tofranil)
It’s crucial to consult your doctor if you experience tinnitus. They will gather information about your medical history, perform an exam, and run several tests to identify the problem’s origin. Your doctor will go through any drugs you’re taking, your previous and present exposure to noise, and your medical history. Numerous drugs, especially those used in larger quantities, might cause tinnitus as a side effect.
The most typical kind of tinnitus, which is continuous, constant, and high-pitched, typically points to an issue with the auditory system and necessitates hearing testing by an audiologist. A medical assessment is required for pulsatile tinnitus, especially if the noise is persistent. To look for a tumor or aberrant blood artery, MRI or CT imaging may be required. This is also an excellent time to assess your general health, including your food, physical activity, sleep, and stress level, and take action to improve these. Your general health can influence the degree and effect of tinnitus. By using medicine or psychotherapy to manage depression, anxiety, sleeplessness, and pain, you may also be able to lessen the effects of tinnitus.
MD First Primary and Urgent Care Can Help You With Tinnitus Treatment.
If you often encounter loud noises at work or home, it’s crucial to use protection, such as earplugs, earmuff-like or custom-fitted devices, to lower your chance of hearing loss (or future hearing loss). However, MD First Primary and Urgent Care can assist if you seek long-term care. To schedule an appointment, call Dr. Amrendra Kumar and Kasey Hudson at (803) 283-2300.